Those are all normal hypo symptoms and could actually be low cortisol as well - if you have been hypo thyroid for a while your adrenal glands try to make up for the lack of thyroid hormone and then things get off balance with all of your hormones.
Any Endo that says they do not treat anyone with a TSH below 10 is not who you want to be seeing. When I was feeling at my worst..my TSH was 2.9. But my Free T4 was low and my Free T3 was in the middle.
However, you need to get your Free T4 and Free T3 tested along with thyroid antibodies to see if you have Hashis. I would also get a cortisol test ( saliva ), which you can get through Genova Diagnostics or Canary Club online without a Dr. That will tell you what your cortisol levels are. Might also help to check you Iron / Ferritin. Low Iron can cause thyroid problems.
I was going through the same thing for the past year and am just starting to pull it all together...
If you had been started at a lower dose of med, most likely, you would not have had the reaction you had.
I totally agree that you do not want to stay with a doctor who will not treat hypothyroidism unless levels are above 10, or who doesn't test for Free T3 and Free T4. Diagnosing and treating a thyroid condition, based solely on TSH is a recipe for disaster and will keep you sick. In addition, this endo, apparently, doesn't know the symptoms of hypothyroidism very well.
Don't walk - RUN, away from this doctor and find one who will test and treat you properly.
Is it possible to go back to your pcp and get a lower dose of the med; or even a different med? It's always best to start at a low dose and increase slowly. It takes longer for you to get well, but you get there more safely and surely.
Whatever you do, make sure any future testing included Free T3 and Free T4.
jroe and barb135,
I am new to this and am in so much need of support. Thanks for your feedback. My T3 and T4 were tested. I am confused about which means what.
I started at TSH 6.97, Thyroxine Free Index 2.25, T4 total 7.07, and then a T3 uptake of 32.
But at a later date they tested a T4 free 1.10 and a T3 free at 3.1 and my TSH was at 1.64 but I felt awful still. I am awaiting my Cortizol and vitamin D. The antibodies came back negative. I wonder if I could be going hyper now?
I agree with you about going back to the PCP. I was devasted when the Endo basically said this is 'subclinical" and I was feeling awful. Starting slowly is a good point to . Back to PCP Christmas week. I have been up since 3am feeling so hot.
This PCP sounds clueless about symptoms alone. Any hypothyroid goggle will list your symptoms as actual hypo symptoms. Even the simple thyroid disease handouts in most doctors offices will list these.
So it looks like she did test hormones, so I will give a little more credit than I did after reading your first post. But did not test FREE T3 at first the most important of all.
Cold / Hot flashes are symptoms of hormone levels changing.
We have limited info here to know all the details
What are the reference ranges for all those tests? Different ranges are used lab to lab.
You were hypo to start, maybe given to much med at first which made you feel hyper in that short time frame. Now since your off med, you body is very confuse and you will feel worse for a while, then back to feeling before med.
Your doc or another needs to understand how to properly dose med and test free T3.
It takes a minimum of 6 weeks for your med to stabilize in the body just based on test numbers, it takes longer sometimes to actually feel better.
The second time they tested they did test for T3 free and that came back at 3.1 with a range of 2.3- 4.2. Their range for theTSH is .35 - 5.50 and I know that I have read that some physicians put the cut off at 3.0. I am going back to another PCP tomorrow for a 2nd opinion. Wish me luck.
It still about gradually giving it time. To many people (newbies) comment here and expect instant healing. It cant be sped up.
What is your time frame of all this happening?
Keep in mind jumping on / off meds will positively make things worse.
Symptoms linger for a while even after labs look good.
With your FT4 at 1.10 (what's the range?) and FT3 at 3.1 (range 2.3 - 4.2) and TSH at 1.64, I doubt you are going hyper.
LazyMoose is right - it takes time for symptoms to catch up with labs. He's also right, in that you will definitely make matters worse, if you keep going on and off med.
The whole process takes time. It's not uncommon for a person to feel worse for a while after beginning a new med or dosage. Your body has been trying to compensate for your low thyroid levels and now has to have a chance to get used to having those hormones again. As LM says - the process can't be sped up.
Patience, patience, and more patience.
Ok, I am learning here. I am a newbie and soooooooo frustrated. My time frame: I started taking Levothroid 10/23 and the only symptoms I had before that was fatigue, fuzzy feeling, some sensations in my arms. Once I started the Levo (50mcg) w/in 2 weeks tinging hands feet, numbness, loss of appetite, loss of weight, hot flashes,insomnia. So my Dr told me to get off the med and see if those go away. I have been off since 11/17. The symptoms got so bad the PCP gave me an MRI to check for MS. MRI was clear.
I am wondering if he should have just lowered my dosage as you suggested. I had no idea this was all part of the thyroid. Now I have better days and bad days. I feel hyper today. I have been up since 3am feeling so hot in my arms and back.Do you feel like the symptoms are worse at night? Next med I go on will be low dose and slow.
Thanks so much for your feedback, it really means a lot b.c I am feeling awful!
I went through the same thing. Too too much medication too quickly and had to stop, I am actually just starting again. For me, waking up at 3am is low cortisol. When you have too much thyroid hormone in your system your body cannot process it if you have low cortisol, especially at night when levels are naturally lower so that you can sleep. You end up producing adrenaline and that is what wakes you up and that is what you feel anxious, have a tight chest, etc. One trick you can do while you are going through this is have a protein bedtime snack, that will at least keep your blood sugar level and help you sleep through the night.
What med are you restarting and how much?
You maybe more sensitive to synthetic T4 (what your on) than average. If this is the case you are not alone here.
Maybe a lower dose to start is what you needed. Take it in the morning as soon as you wake, minimum 30 - 45 min before any thing besides water. Anything, including coffee. You must be consistent with the time between meds and food, as it DIRECTLY affects the amount absorbed into your blood stream from the empty stomach. Why? -If the thyroid hormone is bound to any protein from the stomach it will not 'fit' into the cells that need it, and will be useless.
Keep in mind people that go very 'streamlined' into taking thyroid meds and have little or no symptoms after meds are not going to be on thyroid boards. Why would they even goggle it if they feel great? So dont get freaked out by peoples comments as some newbies do. Some on this board are VERY cumulatively experienced and can help you get better. You need to be educated about this , unfortunately most doctors are not very educated on thyroid details.
I did not know about the coffee!! The Dr never said!! I would drink my coffee about 10 minutes after taking it. You are right. You are not on these boards if it comes easy!! Thanks again so much. You have been a great help and support.
I was on levothyroxine for a few years I think, for a while at least, over a year. At one point it started getting unbearable, hot/cold flashes and this irritability in the morning. I also lost about 20 lbs at that time. I asked my dr about it and she took tests and everything was "fine." So I've been off it for a while but still occasionally get hot/cold flashes, like this morning, it seems to mostly be Monday mornings for some reason. I also deal with lower back pain on top of this and on Mondays my back pain is the worst just before I go to the chiropractor. I feel like no doctor has helped me figure all this out and I'm sick of being miserable. I tried at one point to go back on the levo, I was taking 1/2 a pill, and it made me so sick (hot/cold flashes to the extreme and wantinging to die) that I just gave up. Now I feel crappy sometimes and my hair is falling out. Maybe I need a different medication? Is it possible? Any suggestions?